Thunderstorm Wind, Douglas
- When
- June 17, 4:06 PM CST
- Where
- Douglas County, 2 mi NW of Ava
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.967, -92.683
Numerous large trees were downed in rural areas near Ava.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 17, 2:36 PM CST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 336 PM CDT THU JUN 17 2004 .DISCUSSION... WILL BE SOMEWHAT BRIEF DUE TO ONGOING SEVERE WEATHER... PREVIOUS MESOSCALE DISCUSSION COVERS ONGOING CONVECTION WELL SO WILL PASTE THAT IN HERE... MESOSCALE CONVECTIVE DISCUSSION... COULD BE ANOTHER BUSY AFTERNOON...ESPECIALLY ACROSS EASTERN PORTIONS OF THE OZARKS. CLOUDINESS HAS BROKEN UP FOR THE MOST PART LEAVING PARTLY TO MOSTLY SUNNY SKIES ACROSS THE AREA. THIS SHOULD ALLOW THE ATMOSPHERE TO HEAT UP NICELY THIS AFTERNOON...WITH MLCAPES LIKELY APPROACHING IF NOT EXCEEDING 3000 J/KG THIS AFTERNOON. WITH MLCIN ONCE AGAIN DROPPING TO NEAR ZERO IT SHOULDNT TAKE MUCH TO KICK OFF STORMS. SET-UP IS PRIMED FOR MORE PULSE-TYPE SEVERE THIS AFTERNOON. THERE IS ONE CAVEAT. VISIBLE SATELLITE IMAGERY AND PROFILER DATA INDICATE THAT THERE IS A VIGOROUS MCV OVER NORTHEAST OKLAHOMA...WITH A 35-40KT 500MB SPEED MAX ROTATING AROUND THIS FEATURE. VORT HAS MAINTAINED ITS INTENSITY ALL MORNING...AND ASSUMING IT DOESNT WEAKEN ANY THIS AFTERNOON THEN IT COULD LEAD TO SIGNIFICANTLY STRONGER DEEP LAYER SHEAR THAN WAS INDICATED BY ANY OF THE MODELS. WITH STRONG INSTABILITY AND THE POTENTIAL FOR DEEP LAYER SHEAR ON THE ORDER OF 35KT+...THE POTENTIAL COULD EXIST FOR MORE STORM SCALE ORGANIZATION AND POSSIBLY SOME ISOLATED SUPERCELLS. GREATEST THREAT APPEARS TO BE OVER SOUTH CENTRAL MISSOURI INTO ARKANSAS AND WILL BEEF UP THE HWO WORDING A BIT FOR SOUTH CENTRAL MISSOURI THIS AFTERNOON. BACK TO NEW DISCUSSION NOW... CONVECTION SHOULD BY AND LARGE DIMINISH BY AROUND SUNSET...WITH MOST OF THE NIGHT DRY AS SUBSIDENCE SHOULD OVERTAKE THE REGION IN THE WAKE OF OUR MCV. FURTHER WEST AN MCS IS ONCE AGAIN EXPECTED TO DEVELOP OVER THE HIGH PLAINS AND SPREAD EASTWARD ACROSS KANSAS...WITH AN OUTSIDE CHANCE THAT IT COULD MAKE IT INTO OUR FAR WESTERN COUNTIES BY SUNRISE. VORT MAX ACTUALLY VISIBLE IN WATER VAPOR OVER THE FOUR CORNERS REGION SHOULD BE THE IMPETUS FOR TONIGHTS MCS. IF THE MCS SURVIVES INTO LATE MORNING TOMORROW THEN IT SHOULD RE-INTENSIFY...OR IF IT DIES RE-DEVELOPMENT WILL LIKELY TAKE PLACE ALONG OUTFLOW ENHANCED BOUNDARY TOMORROW AFTERNOON. INSTABILITY WILL ONCE AGAIN INCREASE DURING THE AFTERNOON SOUTH OF THE BOUNDARY/AHEAD OF THE MCS LEFT OVERS...WITH MLCAPES INCREASING TO 2000+ J/KG. THE BIG WILD CARD IS HOW MUCH MID LEVEL FLOW/DEEP LAYER SHEAR WE WILL SEE ON THE SOUTHERN FRINGE OF THE SHORTWAVE. GIVEN THE INSTABILITY AND BOUNDARY NEARBY SEVERE WEATHER CERTAINLY A POSSIBILITY...WITH A MORE SIGNIFICANT SEVERE THREAT IF THE STRONGER MID LEVEL FLOW DOES INDEED MAKE IT THIS FAR SOUTH. HEAVY RAINFALL THREAT TOMORROW IS ALSO NOT TRIVIAL WITH HIGH PWS AND A NEARLY STATIONARY BOUNDARY IN THE NEIGHBORHOOD. MORE THAN ENOUGH UNCERTAINTY AT THIS POINT TO NOT ISSUE A FFA...BUT NORTHERN COUNTIES DO HAVE LOW FFG AND THIS MAY BE SOMETHING THE MIDNIGHT SHIFT MAY HAVE TO PONDER. BOUNDARY MAY GET SHOVED FAR ENOUGH SOUTH TO KEEP THE MCS TRAIN JUST TO OUR SOUTH LATE FRIDAY NIGHT AND SATURDAY. GIVEN THE MODELS INHERENT DIFFICULTIES IN DEALING WITH CONVECTION AND BOUNDARY PLACEMENT THERE IS MORE THAN ENOUGH UNCERTAINTY TO KEEP CHANCE POPS GOING FOR THAT TIME. FAIRLY FAST NEARLY ZONAL FLOW WILL CONTINUE INTO NEXT WEEK. SURFACE BOUNDARY LOCATION WILL BE DICTATED ALMOST SOLELY BY CONVECTION EACH DAY. WOULD BE IMPOSSIBLE TO PINPOINT THE TIMING/LOCATION OF OUR BEST CONVECTIVE CHANCES. GIVEN THAT FELT IT WAS PRUDENT TO GO AHEAD AND BLANKET THE EXTENDED FORECAST WITH POPS. IN THEORY...WE SHOULD BE ABLE TO BETTER TIME CONVECTIVE CHANCES AS WE GET CLOSER. IZZI .AVIATION... KSGF TERMINAL FORECAST WILL BE MOST CRITICAL BETWEEN 2030-2200Z THIS AFTERNOON. A SMALL COMPLEX OF THUNDERSTORMS WITH HAIL...WINDS AND TORRENTIAL RAINFALL WILL MOVE OVER THE SPRINGFIELD AREA DURING THIS TIME PERIOD. KJLN WILL BE CLEAR OF THE COMPLEX WITH ONLY RESIDUAL CUMULUS CLOUDS OCCASIONALLY DROPPING CEILINGS TO MVFR CONDITIONS. AFTER 00Z...MOST OF THE ACTIVITY WILL MOVE INTO SOUTH CENTRAL/AND SOUTHEAST MISSOURI. VFR CONDITIONS SHOULD CONTINUE THROUGH MOST OF THE NIGHT BEFORE ANOTHER COMPLEX OF THUNDERSTORMS FORM OVER KANSAS AND MOVE INTO SOUTHEAST KANSAS AND WESTERN MISSOURI AFTER MIDNIGHT. THERE IS A LOT OF UNCERTAINTY AS TO WHETHER THIS COMPLEX WILL DEVELOP AND MOVE INTO MISSOURI. JLT && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO SGF
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU JUN 17 2004
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...FORT
LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...MONETT...
MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...PITTSBURG...
ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
100 PM CDT THU JUN 17 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
SCATTERED THUNDERSTORMS...A FEW MAY PRODUCE:
DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL UP TO THE SIZE OF QUARTERS...
AND TORRENTIAL RAIN WHICH COULD LEAD TO LOCALIZED FLOODING.
AREAS AFFECTED AND TIMING:
THUNDERSTORMS ARE POSSIBLE FROM 2 PM THROUGH 8 PM ACROSS THE
ENTIRE OUTLOOK AREA...THE GREATEST THREAT OF SEVERE WEATHER IS
SOUTH OF A SALEM TO BRANSON MISSOURI LINE.
DISCUSSION:
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE OUTLOOK AREA THIS
AFTERNOON. STRONG INSTABILITY IS ONCE AGAIN PRESENT...HOWEVER
UNLIKE YESTERDAY THERE IS A STRONG UPPER LEVEL DISTURBANCE OVER
NORTHEAST OKLAHOMA. THIS DISTURBANCE COULD LEAD TO STRONGER UPPER
LEVEL WINDS OVER SOUTH CENTRAL MISSOURI THIS AFTERNOON...WHICH
COULD ENHANCE THE THREAT OF SEVERE WEATHER THERE. ISOLATED SEVERE
THUNDERSTORMS COULD PRODUCE 50 TO 60 MPH WIND GUSTS AND HAIL UP TO
THE SIZE OF PENNIES ACROSS THE ENTIRE OUTLOOK AREA...HOWEVER OVER
SOUTH CENTRAL MISSOURI THERE IS A MORE SIGNIFICANT THREAT OF
SEVERE THUNDERSTORMS...WHICH COULD PRODUCE HAIL UP TO THE SIZE OF
GOLF BALLS AND DAMAGING WINDS IN EXCESS OF 70 MPH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AS AN UPPER
LEVEL DISTURBANCE IS FORECAST TO TRACK ACROSS THE AREA AND
INTERACT WITH A STALLED OUT FRONTAL BOUNDARY. LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY THREATS...HOWEVER LOCALLY HEAVY
RAINFALL AND FLASH FLOODING ARE ALSO POSSIBLE.
THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ON NEARLY A DAILY BASIS
OVER THE WEEKEND...AND ESPECIALLY EARLY NEXT WEEK. STRONG
INSTABILITY COULD CERTAINLY ALLOW FOR A FEW SEVERE THUNDERSTORMS
TO DEVELOP...HOWEVER OF GREATER CONCERN IS THE POTENTIAL FOR
LOCALLY HEAVY RAINFALL AND FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRE BETWEEN 2 PM AND 8 PM OVER SOUTH
CENTRAL MISSOURI.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
IZZIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
246 PM CDT THU JUN 17 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0236 PM HAIL MOUNT VERNON 37.10N 93.83W
06/17/2004 0.75 INCH LAWRENCE MO POST OFFICE
REPORTED BY POST OFFICE.
FEHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
326 PM CDT THU JUN 17 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0324 PM FLASH FLOOD MOUNT VERNON 37.10N 93.83W
06/17/2004 LAWRENCE MO LAW ENFORCEMENT
CITY STREETS HAVE 3 TO 4 INCHES OF WATER. CARS HAVE
STALLED IN THE DEEPEST PARTS. REPORTED BY LAW
ENFORCEMENT.
FEHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
336 PM CDT THU JUN 17 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND GST 2 W BOIS D ARC 37.25N 93.56W
06/17/2004 70 MPH GREENE MO AMATEUR RADIO
REPORTED BY AMATEUR RADIO.
FEHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
352 PM CDT THU JUN 17 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0241 PM TSTM WND GST 1 W BOIS D ARC 37.25N 93.54W
06/17/2004 60 MPH GREENE MO AMATEUR RADIO
60 MILE PER WIND
FEHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
356 PM CDT THU JUN 17 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0345 PM TORNADO 5 S FT SCOTT 37.76N 94.70W
06/17/2004 BOURBON KS LAW ENFORCEMENT
NEAR 180TH AND HWY 39
0350 PM TSTM WND DMG SPRINGFIELD 37.20N 93.30W
06/17/2004 GREENE MO LAW ENFORCEMENT
TREE DOWN ON DARBY NEAR WEAVER ROAD.
FEHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
358 PM CDT THU JUN 17 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0357 PM TSTM WND DMG SPRINGFIELD 37.20N 93.30W
06/17/2004 GREENE MO AMATEUR RADIO
NUMEROUS TREES AND LARGE LIMBS DOWN.
FEHThe Springfield radar (KSGF), 70 km away, was scanning. The volume nearest the first event began at 22:04 UTC.
1 thunderstorm wind. Local standard time, as filed.
Numerous large trees were downed in rural areas near Ava.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404214.